The National Prescribing Service (NPS) National Inpatient Medication Chart online training module cautions against the use of abbreviations and acronyms in order to minimise errors in the dispensing and administration of medicines. Ironically, NPS abbreviates its training module title to NIMC (though nobody could blame them as it is quite a mouthful!). In a world of ISBAR (Identify, Situation, Background, Assessment, and Recommendation), AAA (not Alcohol Anonymous Australia, but Abdominal Aortic Aneurysm), and even LOL (Left Occipito-Lateral), A PINCH (PINCHS, or even more grammatically incorrect, A PINCHS) can be seen splashed across every patient medication record, almost without fail.

So what does this last acronym stand for? The ACSQHC (another acronym, this time for Australian Commission on Safety and Quality in Health Care) created A PINCH to remind all members of the multidisciplinary healthcare team that even routinely prescribed and administered medicines can become a high risk to patient safety.

High risk medicines are considered to present an increased risk of causing significant, even catastrophic, harm when used in error. These medicines are generally those with a narrow therapeutic window of action, pose a serious potential problem when administered via the incorrect route, or for which the occurrence of system errors can cause significant challenges to patient safety. It may be of interest to note that, although mistakes may not be any more common with these particular high risk medicines, the subsequent consequences of an error can be substantially more devastating to patients.

“A PINCH” can be broken down into anti-infectives, potassium, insulins, narcotics, chemotherapeutic agents, and heparins; and further subdivided into specific agents, although are by no means limited by them.

Anti-infectives, including but not limited to, amphotericin, vancomycin, and aminoglycosides. For example, aminoglycosides, such as gentamicin and tobramycin, have a narrow therapeutic index that may result in ototoxicity and nephrotoxicity if not monitored and dosed correctly.

Potassium and concentrated electrolytes that include, among others, potassium chloride and magnesium sulphate. To minimise potentially fatal errors in administration, the Clinical Excellence Commission (CEC) recommends the establishment of a designated storage area for potassium preparations that is normally kept under lock and key, and accessed only by appropriately trained staff.

Insulins. There are many insulin preparations available on the Australian market, ranging from ultra-short acting to longer acting preparations that provide a constant basal insulin level. Confusion between formulations can lead (and has led) to serious harm if a patient is given an intermediate-acting insulin instead of one that is rapid-acting, resulting in the patient suffering from severe hyperglycaemia.

Narcotics and other sedatives. There have been reported incidents regarding patients receiving inappropriate doses of opioid analgesics. To aid in deciding which analgesic to select, the World Health Organisation (WHO) developed a pain relief “ladder” for adult cancer patients. Grisell Vargas-Schaffer proposed an adaptation of the ladder which includes acute pain, chronic non-cancer pain, and cancer pain. The ladder describes a three-step approach to the oral administration of the most appropriate analgesic for each individual patient and situation.

It is also important for prescribers to specify the maximum dose per 24 hours for all “when required” (prn) medicines, taking into account the patient’s age, co-morbidities (e.g. asthma), and other concomitant opioid therapy. For example, the maximum dose per 24 hours of tramadol is usually 400mg. However, this decreases to only 300mg per 24 hours for patients over the age of 75 years. The required calculations are complicated due to many patients being prescribed slow release (SR) formulations of tramadol for regular pain relief, combined with conventional release formulations for breakthrough pain; and is further confounded by tramadol being available in three different formulations.

Chemotherapeutic agents, most notably methotrexate when used for rheumatoid arthritis and administered as a once-a-week dose. To minimise potentially fatal errors, clients have  developed a policy where a maximum of one week’s supply only is dispensed for all hospital inpatients.

Heparins and other anticoagulants, ranging from good old warfarin to the newer verbal tongue twisters, such as rivaroxaban and ticagrelor. Addressing gaps in the competency of healthcare professionals caring for patients using anticoagulant therapy can aid to minimise errors in dispensing and administration. Thorough patient education, including counselling for the safe use of warfarin and the provision of a warfarin booklet, may also decrease this risk.

Well there you have it. But wait. I did mention the grammatically incorrect PINCHS (and no, the “S” is not silent on this one). Turns out the ACSQHC snuck in “Systems”, which incorporates such areas as lowering the risk of medicine error by an independent double check, peer review of publications, and policies regarding the “five rights” of medicine administration; the right patient, the right drug, the right dose, the right route, and the right time.

So, when you next come across a medication chart with the all too common orders for gentamicin, heparin, insulin, oxycodone, and potassium; consider the potential danger that even A PINCH can have.

References:

  1. Ausmed Education Pty Ltd. Ausmed Nursing Education. North Melbourne, Victoria.
  2. Clinical Excellence Commission. Clinical Excellence Commission. Sydney, New South Wales.
  3. Frank Federico. The five rights of medication administration.  Canberra Cambridge, MA: Institute for Healthcare Improvement; 2007.
  4. Government of South Australia. SA Health. Adelaide, South Australia.
  5. Indicator 2.3: Percentage of patients in whom doses of empirical aminoglycoside therapy are continued beyond 48 hours. In: Australian Commission on Safety and Quality in Health Care (ACSQHC) and NSW Therapeutic Advisory Group Inc. National Quality Use of Medicines Indicators for Australian Hospitals. ACSQHC, Sydney; 2014.
  6. Institute for Safe Medication Practices Canada. Lowering the risk of medication errors: Independent double checks. ISMP Canada Safety Bulletin 2005; 5(1).
  7. National Patient Safety Agency. Patient Safety Alert: Actions that can make anticoagulant therapy safer. Ref no. 0440. National Health Service; 2007.
  8. National Patient Safety Agency. Rapid response report: Infusions and sampling from arterial lines. Ref no. 1069. National Health Service; 2008.
  9. National Prescribing Service. NPS Medicinewise. Surry Hills, New South Wales.
  10. Rossi S, editor. Australian Medicines Handbook 2015 (online). Adelaide: Australian Medicines Handbook Pty Ltd; 2015 January.
  11. Victorian Therapeutics Advisory Group. VicTAG. Geelong, Victoria.

Subscribe Knowledge Centre Updates

Enter your details to receive Knowledge Centre updates